Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 28, 2020, 4:52 PM CDT for Le Sueur County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 4:52 PM CDT (21:52 UTC)
- Expired
- Jun 28, 2020, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
County Le Sueur County, MN
The radar
The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WWUS83 KMPX 282152
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sun Jun 28 2020
MNZ067-069-076-282230-
Le Sueur-Sibley-Scott-
452 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...SOUTHEASTERN SIBLEY
AND SOUTH CENTRAL SCOTT COUNTIES...
At 452 PM CDT, a strong thunderstorm was located near Cleveland, or
16 miles northeast of Mankato, moving north at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Le Sueur, Le Center, Henderson, Cleveland, Kilkenny, Heidelberg, St
Thomas, Lake Jefferson and St Henry.
This includes U.S. Highway 169 between mile markers 76 and 84.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4442 9394 4445 9393 4446 9397 4453 9402
4460 9366 4427 9356 4423 9379 4424 9382
TIME...MOT...LOC 2152Z 162DEG 29KT 4430 9372
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 4:01 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 28, 4:01 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 401 PM CDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday night) Issued at 401 PM CDT Sun Jun 28 2020 MCV moving into the Mankato area will be the focus for thunderstorms this afternoon that will track up into the Twin Cities and eventually the Twin Ports region. We're starting to get hints of deep moist convection initiating, though to this point, this feature has been fairly stable. However, with over 5000 j/kg of MUCAPE up into western IA, persistent southerly flow will continue to push more unstable air northward, so agree with the HRRR and HopWRFs that we will eventually a cluster of storms develop that moves north through the Twin Cities later this afternoon. Again, with the better instability and shear off to the southwest, these storms look to remain sub-severe. After this MCV moves through, attention turns to threat for where storms develop along the warm front. This next round of storms will tap into the extreme instability down across IA, but there continues to be little continuity in the models with where this batch of rain ends up. For example, the HRRR between 12z and 18z look fairly similar, the only difference is the 12z HRRR had the evening/overnight storms from south central MN up into the Twin Cities, while the 18z shifted it all north, with the heavy rain from the Twin Cities/east central MN into northwest WI. At this point, still favor a more southern solution like what the 12z HREF and 15z HopWRF mean have, with the warm front ending up from about Marshall to the MN/WI/IA border, with the greatest heavy rain and severe risk through the night centered closer to that region. Both the 12z and 18z HRRR show the potential for training of storms along where the warm front sets up, with some areas receiving 3+ inches of QPF. Fortunately, antecedent soil conditions are dry, so really think to have much of a flash flood threat, we're going to need to see heavy rain in the urban core of the Twin Cities metro. Everywhere else, soils are dry enough to handle some good rains. For the severe threat, that again looks better closer to the MN/IA border, where instability will be greater and shear is increased by the jet streak currently apparent on satellite imagery over KS moving up over IA this evening. For the severe threat to materialize, we probably need the souther solution to work out (12z HRRR). If we see a more northern solution as we are seeing with the 18z HRRR and the 18z HopWRF members just rolling in, we'll likely have a lower severe threat as these areas will be displaced from the stronger instability and shear. This activity tonight will likely generate an MCV, that will then serve as the focus for thunderstorm development Monday afternoon. There was certainly a trend from the GFS/NAM for the MPX area to be hot and capped on Monday, but like the idea of the 18z HRRR. Because of where it develops convection tonight, the HRRR generates an MCV near the Twin Cities, that by Monday afternoon is up by Duluth, with storms initiating there then tracking southeast into western WI. This should be how things play out, it's just a matter of where that MCV ends up and given uncertainty with where that will be, have kept PoPs mainly in the 30s north of I-94. As you get southwest of I-94, you will be encountering stronger and stronger capping, so have a dry day for Monday by the time you get to south central, southwest, and west central MN. With the lower cloud cover and drier conditions expected, this will translate to hot conditions southwest of I-94, with afternoon heat indices forecast to be in the mid 90s to lower 100s. Haven't issued any heat headlines yet until we get a better handle on how clouds and convection will trend Monday afternoon, but a heat advisory is looking pretty likely for at least the Twin Cities metro on Monday. .LONG TERM...(Tuesday through Sunday) Issued at 401 PM CDT Sun Jun 28 2020 For the long term, Tuesday is looking hot and dry, with the best forcing for precip out in the Dakotas. Wednesday/Wednesday night still looks to feature the passage of a weak cold front, but both the GFS/ECMWF trended drier with it. This makes sense as the main upper wave forcing this front will be going from the Dakotas into northern Saskatchewan. So forcing and shear will be weak across the MPX area with the front, with the severe threat really driven by the presence of strong instability along the front. Behind the front we see building heights and a drying trend for Thursday through Saturday. Stuck with NBM PoPs for Thursday, though those look overdone. Really it doesn't look like we have much of precip threat until Sunday, when a weak cold front looks to drop down from the north. For temperatures, it still looks hot, with the potential for us to pile on quite a few 90+ degree highs through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 100 PM CDT Sun Jun 28 2020 Plenty of convection expected this period, coming in two rounds. Still a good deal of uncertainty on where storms initiate, though confidence has increased enough to keep RWF and AXN dry. MCV moving into southern MN will provide a TS opportunity to MKT, MSP, and RNH this afternoon where tempo groups for TS have been introduced. STC could see some as well, but chances look better east. For round two, the HRRR has been trending this farther north, up along the I-94 corridor, but we prefer something more in line with where the 12z HREF has forcing features showing up, which puts the greatest risk for round 2 of TS down closer to the IA border, though as the nocturnal LLJ strengthens, we do anticipate the threat for storms to develop all the way up into central MN. For this round, have prob30s. Forecast soundings, along with the LAV, would support the development of MVFR/IFR cigs tonight behind the rain with the warm front in the region. HREF probs aren't overly optimistic about seeing low clouds outside of TS activity, but given what we have with the forecast soundings, did start showing MVFR or lower cigs developing overnight into Monday morning. KMSP...Given location of MCV, we could see TS a little earlier than the guidance has, though we will be dry through at least 20z. Low confidence on TS forecast for tonight. It could be a long night of repeated rounds of thunderstorms (post 13z runs of the HRRR), or fairly dry with a complex of thunderstorms moving across the IA border. For that reason, continued with the long prob30 group. For Monday, 12z models are definitely trending drier and it's looking like we'll see things clear our in the morning, paving the way for a sunny, hot, and humid Monday. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts. Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts. Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...MPG
Hazardous weather outlook, Jun 28, 8:49 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 849 AM CDT Sun Jun 28 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 849 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered severe thunderstorms will be possible late this afternoon into the evening from south central into east central Minnesota, including the Twin Cities metro area, and adjoining portions of western Wisconsin. Very large hail and damaging winds will be the main threats, with an isolated tornado possible as well. Locally heavy rainfall is also likely with thunderstorms that develop tonight. A flash flood threat exists wherever multiple rounds of thunderstorms are able to redevelop over the same area. The greatest risk for flash flooding exists from south central into east central Minnesota and far western Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily chances for thunderstorms exist Monday through Thursday. Monday and Wednesday have best chances for thunderstorms, with severe thunderstorms possible again on Wednesday. Excessive heat will be possible next week across western and southern Minnesota, as afternoon heat indices approach or exceed 100 F. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
In the hours before
Special weather statement, Jun 28, 4:28 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 428 PM CDT Sun Jun 28 2020 MNZ084-085-093-282200- Steele-Waseca-Freeborn- 428 PM CDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN... SOUTHWESTERN STEELE AND SOUTHEASTERN WASECA COUNTIES... At 427 PM CDT, a strong thunderstorm was located near Clarks Grove, or near Albert Lea, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Albert Lea, Clarks Grove, Ellendale, Geneva, Hartland, Manchester and Albert Lea Airport. This includes the following highways... Interstate 35 between mile markers 13 and 30. Interstate 90 between mile markers 154 and 159. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4365 9335 4373 9356 4398 9344 4387 9313 TIME...MOT...LOC 2127Z 207DEG 21KT 4373 9343 BPH
Special weather statement, Jun 28, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sun Jun 28 2020
MNZ067-069-076-282230-
Le Sueur-Sibley-Scott-
452 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...SOUTHEASTERN SIBLEY
AND SOUTH CENTRAL SCOTT COUNTIES...
At 452 PM CDT, a strong thunderstorm was located near Cleveland, or
16 miles northeast of Mankato, moving north at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Le Sueur, Le Center, Henderson, Cleveland, Kilkenny, Heidelberg, St
Thomas, Lake Jefferson and St Henry.
This includes U.S. Highway 169 between mile markers 76 and 84.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4442 9394 4445 9393 4446 9397 4453 9402
4460 9366 4427 9356 4423 9379 4424 9382
TIME...MOT...LOC 2152Z 162DEG 29KT 4430 9372
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:28 PM CDT | Special Weather Statement | MPX | Freeborn | 32 min |
| Jun 28, 5:16 PM CDT | Special Weather Statement | MPX | Rice | 44 min |
| Jun 28, 5:18 PM CDT | Special Weather Statement | MPX | Steele | 27 min |
| Jun 28, 5:34 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Scott, Wright | 41 min |
| Jun 28, 5:51 PM CDT | Special Weather Statement | MPX | Dakota, Goodhue | 39 min |
| Jun 28, 6:35 PM CDT | Special Weather Statement | MPX | Goodhue | 25 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.